Background: Taiwanese patients frequently experience severe hepatotoxicity associated with high-dose methotrexate (HD-MTX) treatment, which interferes with subsequent treatment. Drug–drug interactions occur when MTX is used in combination with proton pump inhibitors (PPIs), trimethoprim-sulfamethoxazole (TMP-SMX), or non-steroidal anti-inflammatory drugs (NSAIDs). In East Asia, real-world analyses on the effects of co-medication and other potential risk factors on the clinical course of HD-MTX-mediated acute hepatotoxicity in patients with osteogenic sarcoma (OGS) are limited. Methods: This cohort study included patients with newly diagnosed OGS who were treated with HD-MTX between 2009 and 2017 at Taipei Veterans General Hospital. We collected data on the clinical course of HD-MTX-mediated acute hepatotoxicity, co-medications, and other potential risk factors, and analyzed the effects of these factors on the clinical course of HD-MTX-mediated acute hepatotoxicity. Results: Almost all patients with OGS treated with HD-MTX developed acute hepatotoxicity with elevated alanine aminotransferase (ALT) levels. Most patients with Grade 3–4 ALT elevation failed to recover to Grade 2 within 7 days. Women and children are high-risk subgroups for HD-MTX-mediated elevation of ALT levels. Age is a factor that contributes to the pharmacokinetic differences of HD-MTX. However, the concurrent use of PPIs, TMP-SMX, or NSAIDs did not affect the elimination of MTX when administered with adequate supportive therapy. Conclusions: Co-administration of PPIs, TMP-SMX, or NSAIDs may have limited effects on acute hepatotoxicity in well-monitored and adequately pre-medicated patients with OGS undergoing chemotherapy with HD-MTX. Clinicians should pay particular attention to ALT levels when prescribing HD-MTX to children and women.
- high-dose methotrexate
- non-steroidal anti-inflammatory drugs
- proton pump inhibitors